Hail, Albemarle
- When
- August 17, 2:12 PM EST
- Where
- Albemarle County, 5 mi SE of Crozet
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.017, -78.633
Golfball sized hail was reported on Interstate 64.
An area of thunderstorms with high winds and large hail moved through the Central Shenandoah Valley during the afternoon of the 18th. In Augusta County, penny sized hail was reported in Mt.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
An area of thunderstorms with high winds and large hail moved through the Central Shenandoah Valley during the afternoon of the 18th. In Augusta County, penny sized hail was reported in Mt. Sidney. Trees were downed along Route 11 at Rock Bridge Road near Steeles Tavern. In Nelson County, penny sized hail was reported at Afton. In Albemarle County, golfball sized hail was reported on Interstate 64 southeast of Crozet.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 17, 12:45 PM EST, 1 hour 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 145 PM EDT SUN AUG 17 2003 .SHORT TERM TNGT AND MON... WEAK FNT ACRS SERN VA DRIFTING SLOWLY S. AXIS OF H5 TROF WILL BE OVERHEAD TMRW...AND A DECENT PIECE OF S/W ENERGY WILL BE DROPPING SE ACRS THE CWA. ETA IS A BIT FASTER WITH THIS FEATURE. MOISTURE IS LACKING...PW VALUES PEAK ARND 1.3 OR SO. WILL HANDLE THIS FEATURE BY MENTIONING A 20 POP IN GRIDS BUT FORGOING IN ZFP. LATER SHIFTS CAN ADJUST IF NECESSARY. IN THE SHORTER TERM...SCT CONVECTION FIRING ALONG AND S OF A LN FROM CBE TO FREDERICKBURG. THIS SHOULD WANE THIS EVENING. WILL TAKE A LOOK AT RADAR AND THROW A 20 OR 30 PCT IN FOR AFFECTED AREAS EARLY TNGT. WINDS IN THE VALLEYS MAY DIE OFF ENOUGH FOR SOME LATE NGT FOG...ESPECIALLY WHERE IT RAINED THIS AFTN. WILL INCLUDE MENTION IN GRIDS AND ZFP. RDH .LONG TERM (MONDAY NIGHT THROUGH SUNDAY): ...PATTERN CHANGE STILL ON TRACK FOR WEDNESDAY... OBSERVATIONS: WATER VAPOR REVEALS THAT A STRONG UPPER LEVEL JET CONTINUES TO DIVE THROUGH THE OHIO VALLEY...RECARVING A TROUGH IN THE MID ATLANTIC. BEHIND THIS...HEIGHT RISES OF 40-50M ARE OCCURRING IN THE HUDSON BAY REGION. THIS IS CAUSING THE CUTOFF LOW IN WESTERN MONTANA TO START TO MEANDER...AS THE NOSE OF A STRONG UPPER LEVEL JET IMPINGES ON SOUTHWEST CANADA. 15Z SURFACE ANALYSIS SHOWS THE COLD FRONT SINKING THROUGH CENTRAL VIRGINIA...WITH SEVERAL RESIDUAL BOUNDARIES EAST OF THE APPALACHIANS. MODELS: GFS INITIALIZED WELL IN REGARD TO THE HEIGHT FIELD OVER NORTH AMERICA. 300MB OBS SHOW A 200KT REPORT SOUTH OF THE GULF OF ALASKA...WHICH IS AN OUTLIER AND MAY BE IN ERROR. GFS HAS A 110KT 300MB SPEEDMAX WHICH AGAIN MAY BE UNDERDONE WHEN COMPARED TO OBS AND WATER VAPOR. ETA/GFS IN GOOD AGREEMENT WITH PUSHING THE BOUNDARY WELL TO OUR SOUTH AND MOVING THE MIDLEVEL TROUGH WELL EAST THROUGH TUESDAY. THEY ARE ALSO COMING IN LINE WITH THE CANADIAN SOLUTION...SHOWING A STRONGER MIDLEVEL RIDGE BUILDING INTO THE MID ATLANTIC ON WEDNESDAY. GFS STILL LOWERS HEIGHTS OVER THE REGION LATE DURING THE WEEK IN RESPONSE TO OVER EXAGGERATING THE STRENGTH AND SPEED OF THE NEXT SYSTEM IN THE MIDWEST. ENSEMBLE DATA: 09Z SHORT RANGE ENSEMBLES SHOW LITTLE UNCERTAINTY AS THE FRONT PASSES WELL SOUTH INTO THE CAROLINAS THROUGH TUESDAY EVENING. THEY ARE ALSO SLOW TO PASS THE MIDLEVEL TROUGH TO OUR SOUTHEAST...WHILE KEEPING THE CUTOFF LOW ACROSS THE NORTHERN ROCKIES THROUGH TUESDAY. 00Z GFS ENSEMBLES PASS THE TROUGH WELL TO OUR SOUTHEAST BY TUESDAY EVENING...AND ABSORB THE CUTOFF LOW INTO THE MEAN FLOW AND SETUP A NEW TROUGH OVER THE NORTHEAST CONUS DURING THE THURSDAY THROUGH SATURDAY TIME FRAME. THE 00Z CANADIAN ENSEMBLES ARE SIMILAR WITH THE DEPARTURE OF THE FIRST TROUGH...WHILE SHOWING A MUCH SLOWER AND LESS AMPLIFIED ABSORPTION OF THE CUTOFF LOW INTO THE MEAN FLOW FRIDAY AND SATURDAY. THIS ALLOWS THE MIDLEVEL RIDGE TO DOMINATE THE EASTERN CONUS FOR A LONGER DURATION. FORECAST RATIONALE: WITH GOOD CONSENSUS ON FRONTAL POSITION...PASSING OF THE MIDLEVEL TROUGH...AND BUILDING OF MIDLEVEL RIDGE OVER AREA THROUGH WEDNESDAY...HAVE MAINTAINED A DRY FORECAST. STILL FAVOR A CANADIAN SOLUTION FOR LATER IN THE WEEK...AS GFS CONTINUES TO OVER EXAGGERATE THE MIDWEST SYSTEM DURING THAT TIME FRAME. THIS KEEPS THE AREA IN A DRY PATTERN THROUGH FRIDAY. CONFIDENCE LOWERS A BIT OVER THE WEEKEND...BUT A BROAD AND WEAKER RIDGE SHOULD MAINTAIN A HOLD OVER THE MID ATLANTIC...DESPITE THE GFS REBUILDING A TROUGH OVER THE AREA DURING THE WEEKEND. HAVE BUMPED UP MAX TEMPERATURES DURING THE WEDNESDAY THROUGH FRIDAY TIME FRAME ABOVE MRF ENSEMBLE MOS DUE TO A BUILDING MIDLEVEL RIDGE ALONG WITH AN INCREASING TEMPERATURE TREND WITH THE CANADIAN ENSEMBLE 850MB TEMPERATURES DURING THIS PERIOD. EXPECT THE PATTERN TO SHIFT TO A TYPICAL SUMMER PATTERN (MAINLY DRY AND INCREASING HEAT INTO THE 90S) BY WEDNESDAY. CONFIDENCE OF HOT AND DRY WEATHER DROPS A BIT BY NEXT WEEKEND. ROGOWSKI .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE.
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-037>042- 050>053-055>057-WVZ048>055-180900- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 240 PM EDT SUN AUG 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. SOME OF THE THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAIN. A FEW IN CENTRAL VIRGINIA COULD ALSO BE SEVERE THROUGH SUNSET. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. RDH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
211 PM EDT SUN AUG 17 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1040 PM PLEASANT VALLEY MD WIND DAMAGE
08/16/03 CARROLL TREES DOWNED. REPORT BY
911 CENTER.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
233 PM EDT SUN AUG 17 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0535 PM KING GEORGE VA WIND DAMAGE
08/16/03 KING GEORGE TREES DOWN. REPORTED BY
COUNTY EOC.VAZ025-036>038-050-056-172145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 245 PM EDT SUN AUG 17 2003 ...SEVERE THUNDERSTORM WATCH UNTIL 800 PM... THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR THE SOUTHERN HALF OF VIRGINIA THROUGH 800 PM THIS EVENING. A WARM AND UNSTABLE AIRMASS IS IN PLACE THIS AFTERNOON. THUNDERSTORMS THAT FORM IN THIS AIRMASS WILL HAVE THE POTENTIAL TO BECOME SEVERE THIS AFTERNOON...PRODUCING DAMAGING WINDS AND HAIL. LOCALLY HEAVY RAIN WILL ALSO ACCOMPANY THE STORMS WITH RAINFALL RATES UP TO 2 INCHES AN HOUR. DEEP STANDING WATER COULD DEVELOP IN AREAS OF POOR DRAINAGE. BE ALERT FOR THE POSSIBILITY OF SEVERE WEATHER THIS AFTERNOON. MOVE INSIDE TO A REINFORCED BUILDING IF YOU ARE IN THE PATH OF A SEVERE THUNDERSTORM. STAY AWAY FROM WINDOWS. RDH
The Sterling radar (KLWX), 146 km away, was scanning. The volume nearest the first event began at 19:12 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
Golfball sized hail was reported on Interstate 64.
Penny sized hail was reported. The time was estimated.
Trees were downed onto Route 11 at Rock Bridge Road.
Penny sized hail fell.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337664, 5337665, 5337666, 5337667.